Heroin abuse is growing in the U.S., as thousands of Americans are treated for a heroin overdose and addiction. Heroin addiction treatment programs have noticed a significant rise in clients who are recovering from dependency on heroin. The epidemic is slowly getting worse. Yet, many people are still unaware of the effects of heroin abuse or the signs of a heroin overdose.
Overdosing on heroin can lead to a wide range of health problems, including death. However, many people do not catch the signs of an overdose until it’s too late. Therefore, whether you or a loved one are addicted to heroin, it is important to recognize if an overdose is happening so that you can seek emergency treatment right away.
What Are the Signs of Heroin Overdose?
By recognizing the signs of a heroin overdose, individuals can find themselves or others the necessary addiction treatment. Some common signs of overdose include:
- Shallow Breathing: Opiates such as heroin can slow your breathing. If you overdose on heroin, your breathing can stop altogether. A high level of heroin can slow your breathing to the point where it feels shallow. A combination of heroin and alcohol or other drugs can stop your breathing to the point where you do not recover.
- Weak Pulse or Heartbeat: Continued heroin use can wreak havoc on your heart and your entire cardiovascular system. One of the reasons for this is that drug dealers often add other substances to heroin to make its euphoric effects more powerful. Combined use with other drugs can lead to clogged arteries and toxins that enter the bloodstream. This results in a weak pulse heartbeat or low blood pressure.
- Small Pupils: The size of your pupils is balanced by what is known as the sympathetic and parasympathetic nervous systems around your eyes. When you use heroin, the balance between these two systems is thrown off. This causes the size of the pupils to diminish. Small pupils are also a sign that your blood pressure, heart rate, and breathing are also dropping.
- Tongue Discoloration: People who abuse drugs often suffer from bad teeth, dry mouth, and a discolored tongue. When someone uses heroin, the mouth produces less saliva. This leads to various problems such as a weakened jaw, tooth decay, and tongue discoloration. Tongue discoloration can accelerate when a person is experiencing an overdose.
- Blue Nails, Lips, or Fingernails: A heroin overdose can restrict oxygen to certain parts of the body, such as nails, lips, fingernails, or toenails. When the skin or lips become a bluish color, the symptom is known as cyanosis. The lack of oxygen to the nails, lips, or fingernails may be caused by slow breathing or a slow heart rate.
Treatment for Heroin Addiction
If you survive a heroin overdose, you should consider getting help at a heroin rehab center in Kansas. A rehab center offers various programs and services to help you overcome your addiction and any mental health issues you have. Treatment for heroin abuse includes:
- Residential treatment center
- Gender-based treatment
- Dual diagnosis
- Medication-assisted treatment
- Individual therapy
- Family therapy
- Trauma therapy
A substance abuse treatment program provides both residential and outpatient services and individual and group therapy. You also have access to holistic treatment options such as recreational therapy, massage therapy, yoga, and meditation. When you complete your rehab, you can participate in aftercare programs such as sober living houses, support groups, or alumni programs.
Don’t Let Heroin Abuse Destroy Your Life. Contact Sunflower Wellness Retreat
A heroin overdose can have serious, long-term consequences. Don’t let heroin abuse destroy your life. Contact Sunflower Wellness Retreat at 855.730.8825. We can help you overcome addiction at our heroin rehab center. Call us today to find out more about our addiction therapy programs.